0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Acute Dystonia:  An Unusual Reaction to Diphenhydramine

Bennett L. Lavenstein, MD; Frederic K. Cantor, MD
JAMA. 1976;236(3):291. doi:10.1001/jama.1976.03270030045029.
Text Size: A A A
Published online

DIPHENHYDRAMINE hydrochloride (Benadryl) is an antihistamine in the class of ethanolamines derived from the phenothiazines. In the dosages usually prescribed for allergic symptoms, the only notable neurologic side effect has been drowsiness, occurring in 20% to 60% of patients. An acute extrapyramidal movement disorder developed in a child following administration of two doses of diphenhydramine hydrochloride. This movement disorder resembled that induced in some young patients by the phenothiazines—a disorder that is usually relieved by diphenhydramine.

Report of a Case  Seventeen hours before admission, diphenhydramine was prescribed for a 3-year 11-month-old boy as treatment for an allergic reaction manifested as periorbital edema and urticaria. Medical history prior to this illness and family history were unremarkable. He received one dose of diphenhydramine hydrochloride, 25 mg, and a second dose seven hours later. Two hours after the second dose bizarre posturing of the right limbs, torticollis, distortion of the mouth, slurred speech,

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Letters

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();